IPSIndian Journal of Pharmacology
Home  IPS  Feedback Subscribe Top cited articles Login 
Users Online : 334 
Small font sizeDefault font sizeIncrease font size
Navigate Here
  Search
 
  
Resource Links
 »  Similar in PUBMED
 »  Search Pubmed for
 »  Search in Google Scholar for
 »Related articles
 »  Article in PDF (195 KB)
 »  Citation Manager
 »  Access Statistics
 »  Reader Comments
 »  Email Alert *
 »  Add to My List *
* Registration required (free)

 
In This Article
 »  Abstract
 » Introduction
 » Case Report
 » Discussion
 »  References

 Article Access Statistics
    Viewed2659    
    Printed60    
    Emailed0    
    PDF Downloaded119    
    Comments [Add]    

Recommend this journal

 


 
 Table of Contents    
DRUG WATCH
Year : 2015  |  Volume : 47  |  Issue : 2  |  Page : 232-233
 

Oral contraceptive pills induced hemichorea in an adolescent female with polycystic ovarian disease


1 Department of Obstetrics and Gynecology, Indira Gandhi Medical College and Research Institute, Puducherry, India
2 Department of Pediatrics, Indira Gandhi Medical College and Research Institute, Puducherry, India

Date of Submission14-Aug-2014
Date of Decision27-Oct-2014
Date of Acceptance05-Jan-2015
Date of Web Publication17-Mar-2015

Correspondence Address:
Thirunavukkarasu Arun Babu
Department of Pediatrics, Indira Gandhi Medical College and Research Institute, Puducherry
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0253-7613.153440

Rights and Permissions

 » Abstract 

Chorea is a neurological adverse effect of oral contraceptive pills (OCPs). The onset of chorea following OCPs usage varies widely from few weeks to several years. We report a rare case of chorea which developed within a week of starting OCPs in an adolescent girl with polycystic ovarian disease.


Keywords: Chorea, oral contraceptive pills, polycystic ovarian disease


How to cite this article:
Sharmila V, Babu TA. Oral contraceptive pills induced hemichorea in an adolescent female with polycystic ovarian disease. Indian J Pharmacol 2015;47:232-3

How to cite this URL:
Sharmila V, Babu TA. Oral contraceptive pills induced hemichorea in an adolescent female with polycystic ovarian disease. Indian J Pharmacol [serial online] 2015 [cited 2020 Sep 20];47:232-3. Available from: http://www.ijp-online.com/text.asp?2015/47/2/232/153440



 » Introduction Top


Oral contraceptive pills (OCPs) are commonly used for contraception, polycystic ovarian syndrome, amenorrhea, menorrhagia, dysmenorrhea, endometriosis, etc., Common side effects of OCPs include nausea, vomiting, headache, bloating, breast tenderness, swelling of the feet, weight gain, breakthrough bleeding, and venous thromboembolism. Neurological adverse effects associated with OCPs are migraine, depression, psychosis, and cerebral infarction. Chorea caused by OCPs is extremely rare and only very few cases are reported in the literature. [1],[2] The onset of chorea usually varies from few weeks to several years after starting therapy. Here, we report a case of chorea developing within 1 week of initiating OCPs in an adolescent girl with polycystic ovarian disease.


 » Case Report Top


A 17-year-old non-obese, unmarried girl presented to our hospital with irregular cycles and hirsutism for 2 years duration. Ultrasound examination showed bilateral polycystic ovaries. Investigations revealed raised LH: FSH ratio (3:1) and a slightly raised serum testosterone level. She was diagnosed to have polycystic ovarian disease and was prescribed OCPs for treatment of irregular cycles. The OCPs contained a combination of ethinyl estradiol 0.035 mg and cyproterone acetate 2 mg, which was prescribed once daily for 21 days. The patient presented with complaints of abnormal movements of right extremities within 1 week of starting therapy. She had difficulty in writing as the abnormal movements involved her dominant hand. There was no personal or family history of abnormal movements. There was no previous history suggestive of Streptococcal infection, rheumatic fever or drug therapy. On examination, her vitals were stable. Neurological examination revealed choreiform movement of the right hand and right foot. Cognitive, sensory, and cerebellar examinations were normal with no focal neurological deficit. Other systems were within normal limits. Investigations revealed normal blood counts, erythrocyte sedimentation rate, serum electrolytes, renal, liver, and thyroid function tests. C-reactive protein and anti-streptolysin O titers were negative. Her electrocardiogram, chest X-ray, and echocardiogram were normal. She was diagnosed to have OCPs induced hemichorea after ruling out other common causes of chorea. OCPs were discontinued immediately. Her choreiform movements gradually improved and disappeared completely by 1 month of stopping OCPs. Patient was followed up for 6 months and was found to be neurological normal.


 » Discussion Top


Among neurological adverse effects of OCPs, chorea is extremely rare. Neurological side effects of OCPs have been linked to alterations in coagulation pathways and secondary vascular complications. [1] Chorea is an abnormal involuntary movement disorder characterized by brief, semi-directed, irregular movements that are not repetitive or rhythmic, but appear to flow from one muscle to the next. The first description of chorea associated with OCPs was reported by Fernando in 1966 and subsequently few similar published reports established OCPs as a cause of chorea. [1],[2],[3],[4] No particular oral contraceptive preparation was consistently associated with chorea, and both low and high-dose preparations can cause this movement disorder. It has been well-established that estrogens have a definite but complex modulatory action in dopaminergic systems. [5] Hence, the estrogenic component of OCPs is most likely the causative factor in the chorea induced by these agents. Some cases of OCPs induced chorea are caused by reactivation of Sydenham's chorea seen in rheumatic fever. [2] However, OCPs induced chorea have no clear relationship with Sydenham's chorea, or Streptococcal infection have also been reported, similar to our case. [6] The onset of chorea varies widely from few weeks to several years (Average duration: 9 weeks). [2] The shortest time interval between OCP intake and development of chorea reported in the literature is eight weeks in the patient with no significant medical history. [6] In most cases, symptoms subside promptly after withdrawing the offending drug, usually within a period of 2-3 months. [1] In this index case, symptoms improved immediately after stopping the drug and completely disappeared within a month. Causality assessment by Naranjo Adverse Drug Reaction Probability scale got a score of 6, suggesting a "probable" relationship between the reaction and the drug.

Prior knowledge of this rare adverse effect and high index of suspicion can help in early diagnosis and discontinuation of therapy.

 
 » References Top

1.
Miranda M, Cardoso F, Giovannoni G, Church A. Oral contraceptive induced chorea: Another condition associated with anti-basal ganglia antibodies. J Neurol Neurosurg Psychiatry 2004;75:327-8.  Back to cited text no. 1
    
2.
Nausieda PA, Koller WC, Weiner WJ, Klawans HL. Chorea induced by oral contraceptives. Neurology 1979;29:1605-9.  Back to cited text no. 2
    
3.
Hu MT, Butterworth R, Giovannoni G, Church A, Logsdail S. Chorea. Clin Med 2009;9:188-9.  Back to cited text no. 3
    
4.
Vela L, Sfakianakis GN, Heros D, Koller W, Singer C. Chorea and contraceptives: Case report with pet study and review of the literature. Mov Disord 2004;19:349-52.  Back to cited text no. 4
    
5.
Cardoso F. Chorea gravidarum. Arch Neurol 2002;59:868-70.  Back to cited text no. 5
    
6.
Buge A, Vincent D, Rancurel G, Chéron F. Hemichorea and oral contraceptives. Rev Neurol (Paris) 1985;141:663-5.  Back to cited text no. 6
    




 

Top
Print this article  Email this article
 

    

Site Map | Home | Contact Us | Feedback | Copyright and Disclaimer
Online since 20th July '04
Published by Wolters Kluwer - Medknow